Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Honolulu, HI

May 25, 2016Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 25, 2016, 10:11 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 10:11 PM HST (08:11 UTC)
Expired
May 26, 2016, 1:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 76 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGHW50 PHFO 260811
FFWHFO
HIC003-261100-
/O.NEW.PHFO.FF.W.0006.160526T0811Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1011 PM HST WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 100 AM HST
    
* AT 1006 PM HST...RADAR INDICATED HEAVY RAIN CONTINUES OVER THE
  KOOLAU MOUNTAINS OF EAST OAHU, FORCING THE PUNALUU STREAM ABOVE
  FLOOD STAGE. THIS HEAVY RAINFALL WAS NEARLY STATIONARY. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  MAUNAWILI...KAHALUU...HAUULA...KANEOHE STATION... WAIKANE...
  WAIAHOLE AND LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
      2144 15776 2145 15778 2147 15777 2147 15773
      2141 15774 2138 15771 2133 15780 2158 15801
      2164 15792

$$

POWELL
2 follow-up statements
770 
WGHW70 PHFO 260911
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1111 PM HST WED MAY 25 2016

HIC003-261100-
/O.CON.PHFO.FF.W.0006.000000T0000Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1111 PM HST WED MAY 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM HST FOR
OAHU IN HONOLULU COUNTY...

AT 1106 PM HST...GAUGE REPORTS INDICATED PUNALUU STREAM HAS FALLEN
BELOW FLOOD STAGE, WHILE RADAR SHOWS RAINFALL HAS BEGUN TO SLACKEN.
HOWEVER, THIS FLASH FLOOD WARNING WILL REMAIN IN EFFECT AS RUNOFF
FROM THE HEAVY RAIN CONTINUES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAUNAWILI...KAHALUU...HAUULA...KANEOHE STATION...WAIKANE... WAIAHOLE
AND LAIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
      2144 15776 2145 15778 2147 15777 2147 15773
      2141 15774 2138 15771 2133 15780 2158 15801
      2164 15792

$$

POWELL
124 
WGHW70 PHFO 260948
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1148 PM HST WED MAY 25 2016

HIC003-260955-
/O.CAN.PHFO.FF.W.0006.000000T0000Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1148 PM HST WED MAY 25 2016

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED WITHIN THE EAST OAHU
WARNING AREA. GAUGES ALSO SHOW STREAM LEVELS CONTINUING TO DROP.
RUNOFF MAY CONTINUE FOR THE NEXT HOUR OR SO BUT THE IMMEDIATE FLASH
FLOOD THREAT FOR THIS AREA HAS ENDED.

LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
      2144 15776 2145 15778 2147 15777 2147 15773
      2141 15774 2138 15771 2133 15780 2158 15801
      2164 15792

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 25, 8:49 PM HST, 1 hour 22 minutes earlier.

Area forecast discussion, May 25, 8:49 PM HST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
849 PM HST WED MAY 25 2016

.SYNOPSIS...
A trough aloft will make the atmosphere unstable and produce
heavy showers and a slight chance of thunderstorms through this
evening. The trough will also keep the winds lighter than normal
through next week. Gentle trade winds will continue most of the
time, but daytime sea breezes and nighttime land breezes will
prevail this weekend.

&&

.DISCUSSION...
An upper trough passing across the main Hawaiian Islands has
destabilized our airmass this evening. Combined with moist east
southeast surface flow, this instability triggered bouts of heavy
rainfall across the state today and continues to do so this
evening. Surface winds are lighter than normal and veered to the
east southeast thanks to the proximity of a stalled front
northwest of the state and additional surface troughing just
northwest of Kauai. These features are working to slacken the
pressure gradient across the islands, hampering the influence of
strong centers of high pressure far northeast and northwest of the
state. Instability from the upper trough and moisture from a low
cloud band moving over the islands will continue to produce bouts
of heavy showers and keep a slight chance of thunderstorms over
the islands through this evening. There is also a possibility of
snow showers over the summits of Mauna Kea and Mauna Loa. The
atmosphere will become more stable starting later tonight as the
upper trough moves off to the northeast.

Models show trade winds will be rather light through the weekend
as a surface trough is expected to form over the islands. Daytime
sea breezes will produce clouds and showers over interior and
leeward areas while land breezes will bring partial clearing at
night. The light winds will allow volcanic haze from Kilauea to
spread over the smaller islands. We expect trade winds will return
starting on Memorial Day as the surface ridge rebuilds north of
the islands. The trades may remain lighter than normal through
next week since troughing aloft will keep the subtropical ridge
weak.

&&

.AVIATION...
Troughing northwest of Kauai will keep winds light enough to
allow for localized overnight land breezes in most areas. We
expect light to moderate trade winds will return across the
eastern half of the state on Thursday, with localized sea breezes
still developing in many areas across the western islands.

Brief reductions to cig/vsby will be possible in passing -SHRA
tonight over mountain and north thru east sections of the
islands, particularly across the Maui county islands and the Big
Island. Elsewhere, predominately VFR conditions are expected.
Showers are expected to develop over the mountains and interior of
the islands again Thursday afternoon.

Airmet Sierra remains in effect for mountain obscuration across
the Maui county islands and the Big Island. Conditions should
improve later this evening, and the Airmet will be cancelled at
that time.

&&

.MARINE...
Gentle winds and moderate swells are expected through next week,
so no small-craft-advisory conditions are expected.

A moderate southwest swell arriving from the Tasman sea is
expected to peak late Thursday and Friday, then decline during the
weekend. Since there are so many islands along the path of the
swell, surf is likely to be inconsistent. See the the
Collaborative Nearshore Swell and Wind Forecast (SRDHFO) for
details on this swell. Otherwise rather small surf is expected.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION/MARINE...Powell
AVIATION...Jelsema

In the hours before

Local storm report, May 25, 7:48 PM HST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
748 PM HST WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     DEBRIS FLOW      2 SW MAUNAWILI          21.35N 157.79W
05/25/2016                   HONOLULU           HI   BROADCAST MEDIA

            KHON REPORTS MUDSLIDE CLOSES PALI HIGHWAY KAILUA BOUND
            NEAR SECOND TUNNEL.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 25, 7:01 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 25, 9:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 26, 1:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.